Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Uniform and Lipschitz homotopy classes of maps

Author: Sol Schwartzman
Journal: Trans. Amer. Math. Soc. 354 (2002), 5039-5047
MSC (2000): Primary 54E15, 55N10
Published electronically: August 1, 2002
MathSciNet review: 1926848
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $X$ is a compact connected polyhedron, we associate with each uniform homotopy class of uniformly continuous mappings from the real line $R$ into $X$ an element of $H_{1} (X, U/U_{0}),$ where $U$ is the space of uniformly continuous functions from $R$ to $R$ and $U_{0}$ is the subspace of bounded uniformly continuous functions. This map from uniform homotopy classes of functions to $H_{1}(X,U/U_{0})$ is surjective. If $X$ is the $n$-dimensional torus, it is bijective, while if $X$ is a compact orientable surface of genus $>1$, it is not injective.

In higher dimensions we have to consider smooth Lipschitz homotopy classes of smooth Lipschitz maps from suitable Riemannian manifolds $P$ to compact smooth manifolds $X.$ With each such Lipschitz homotopy class we associate an element of $H_{n} (X, B^+/B_{0}^+),$ where $n$ is the dimension of $P,$ $B$ is the space of bounded continuous functions from the positive real axis to $R,$ and $B_{0}^+$ is the set of all $f\in B^+$ such that $\lim_{t \rightarrow \infty} f(t) = 0.$

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 54E15, 55N10

Retrieve articles in all journals with MSC (2000): 54E15, 55N10

Additional Information

Sol Schwartzman
Affiliation: Department of Mathematics, University of Rhode Island, Kingston, Rhode Island 02881

Received by editor(s): April 1, 2000
Received by editor(s) in revised form: May 22, 2002
Published electronically: August 1, 2002
Article copyright: © Copyright 2002 American Mathematical Society